Alert archive / New Hampshire / Flash Flood Warnings in 2013

Flash Flood Warning 58, NWS Boston/Norton, MA

September 12, 2013Cheshire County, New Hampshire

NWS Boston/Norton, MA issued this flash flood warning at Sep 12, 2013, 1:40 PM EDT for Cheshire County, New Hampshire. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2013, 1:40 PM EDT (17:40 UTC)
Expired
Sep 12, 2013, 4:30 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

County Cheshire County, NH

The radar

The Albany radar (KENX), 137 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 2:14 PM EDTFLASH FLOODKeene, NHRALSTON STREET CLOSED DUE TO FLOODING. WINCHESTER AND MAIN STREETS FLOODED AND IMPASSIBLE
Sep 12, 2:14 PM EDTFLASH FLOODKeene, NHRALSTON STREET CLOSED DUE TO FLOODING. WINCHESTER ASND MAIN STREETS FLOODED AND IMPASSIBLE
Sep 12, 3:44 PM EDTFLASH FLOODChesterfield, NHCASHE ROAD WITH FLOODED BASEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2013-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2013-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WGUS51 KBOX 121740
FFWBOX
NHC005-122030-
/O.NEW.KBOX.FF.W.0058.130912T1740Z-130912T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
140 PM EDT THU SEP 12 2013

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE...

* UNTIL 430 PM EDT

* AT 136 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAINFALL IN 
  AS LITTLE AS AN HOUR HAS BEEN ESTIMATED BY DOPPLER RADAR ACROSS 
  THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE 
  WARNED AREA INCREASING THE LONGEVITY OF FLASH FLOODING... 
  POTENTIALLY REQUIRING BOTH THE EXPANSION IN AREA AND EXTENSION IN 
  TIME OF THE FLASH FLOOD WARNING. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KEENE...JAFFREY...SWANZEY...WINCHESTER...HINSDALE...CHESTERFIELD...
  MARLBOROUGH...FITZWILLIAM...TROY...WESTMORELAND...DUBLIN...
  STODDARD...RICHMOND...HARRISVILLE...GILSUM...SURRY...NELSON...
  SULLIVAN AND ROXBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN VEHICLES. TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING IS ISSUED FOR RAPID AND POTENTIALLY LIFE
THREATENING FLOODING. IN URBAN AREAS AVOID FLOODED ROADS AND OBEY
ROAD CLOSURES. THOSE NEAR SMALL STREAMS MUST HEAD FOR HIGHER GROUND
IMMEDIATELY.

&&

LAT...LON 4275 7211 4275 7247 4277 7249 4277 7251
      4278 7251 4281 7254 4285 7256 4288 7256
      4290 7253 4294 7252 4308 7212

$$

SIPPRELL
1 follow-up statement
265 
WGUS71 KBOX 121952
FFSBOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
352 PM EDT THU SEP 12 2013

NHC005-122030-
/O.CON.KBOX.FF.W.0058.000000T0000Z-130912T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHESHIRE NH-
352 PM EDT THU SEP 12 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
CHESHIRE COUNTY...

AT 349 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS 
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA WITH RAINFALL RATES OF 
AROUND AN INCH AN HOUR. AN AVERAGE OF AROUND TWO INCHES OF RAIN HAVE 
ALREADY FALLEN ACROSS THE WARNED AREA IN ROUGHLY 1 TO 2 HOURS. 

LAW ENFORCEMENT HAS REPORTED FLOODED ROADWAYS IN KEENE NEW HAMPSHIRE 
THAT HAVE BECOME IMPASSIBLE RESULTING IN ROAD CLOSURES. FLASH 
FLOODING IS EXPECTED TO CONTINUE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KEENE...JAFFREY...SWANZEY...WINCHESTER...HINSDALE...CHESTERFIELD...
MARLBOROUGH...FITZWILLIAM...TROY...WESTMORELAND...DUBLIN...
STODDARD...RICHMOND...HARRISVILLE...GILSUM...SURRY...NELSON...
SULLIVAN AND ROXBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4275 7211 4275 7247 4277 7249 4277 7251
      4278 7251 4281 7254 4285 7256 4288 7256
      4290 7253 4294 7252 4308 7212

$$

SIPPRELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 10:06 AM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Sep 12, 10:06 AM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1006 AM EDT THU SEP 12 2013

.SYNOPSIS...
HIGH PRESSURE OFFSHORE CONTINUES TO FEED WARM HUMID AIR OVER
SOUTHERN NEW ENGLAND. A COLD FRONT WILL APPROACH FROM THE GREAT
LAKES LATE TODAY...CROSSING THE REGION LATE TONIGHT AND EARLY
FRIDAY. THIS WILL BRING THUNDERSTORMS...SOME OF WHICH MAY HAVE
STRONG WINDS AND HAIL. THE FRONT MOVES OFFSHORE FRIDAY. HIGH
PRESSURE THEN BUILDS OVER THE REGION WITH DRY WEATHER FOR THE
WEEKEND. A WEAK COLD FRONT CROSSES ON MONDAY...FOLLOWED BY ANOTHER
HIGH PRESSURE AND MORE DRY WEATHER FOR MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

10 AM UPDATE...

A FEW THUNDERSTORMS HAVE POPPED UP LATE THIS MORNING ACROSS
SOUTHWEST NH/NORTHWEST MA.  THIS A RESULT OF A LOW LEVEL JET
IMPINGING SOME ELEVATED INSTABILITY.  THE REST OF REGION WAS
GENERALLY DRY ALONG WITH SOME PARTIAL SUNSHINE.

THE MAIN STORY THIS AFTERNOON AND EVENING WILL BE A COLD FRONT THAT
WILL SLOWLY APPROACH THE REGION.  THE CONCERNS ARE FOR THE POTENTIAL
OF SEVERE WEATHER AND HEAVY RAINFALL/LOCALIZED FLASH FLOOD THREAT.

TIMING:
GIVEN THE BETTER DYNAMICS/FORCING WILL BE ACROSS OUR WESTERN
ZONES THROUGH THE AFTERNOON...EXPECT GENERALLY A DRY DAY ON THE
COASTAL PLAIN.  MEANWHILE...ACROSS INTERIOR SOUTHERN NEW ENGLAND
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN AREAL
COVERAGE THROUGH THE AFTERNOON.  THE ACTIVITY SHOULD PROBABLY NOT
REACH THE COASTAL PLAIN UNTIL THIS EVENING...AND PERHAPS NOT UNTIL
LATE EVENING.

SEVERE WEATHER POTENTIAL:
WHILE THE ELEVATED MIXED LAYER HAS DEPARTED THE REGION...0 TO 6 KM
SHEAR VALUES WILL INCREASE TO BETWEEN 30 AND 40 KNOTS THIS AFTERNOON
ACROSS THE INTERIOR.  GIVEN GOOD JET DYNAMICS AND MLCAPES CLIMBING
OVER 1000 J/KG...A FEW STRONG TO SEVERE THUNDERSTORMS ARE CERTAINLY
POSSIBLE.  BEST CHANCE FOR THIS WILL BE IN THE AFTERNOON AND
EVENING.  THE MAIN CONCERN WOULD BE LINE SEGMENTS CAPABLE OF
PRODUCING DAMAGING WIND GUSTS...BUT CAN/T RULE OUT A FEW REPORTS OF
HAIL.  ON THE COASTAL PLAIN...APPEARS THE ACTIVITY WILL ARRIVE TOO
LATE THIS EVENING FOR MUCH SEVERE WEATHER AS INSTABILITY WILL BE
DIMINISHING.  HOWEVER...CAN/T RULE OUT A FEW STRONG THUNDERSTORMS.

HEAVY RAIN/LOCALIZED FLOOD POTENTIAL:
PWATS BETWEEN 1.5 AND 2 INCHES
ALONG WITH GOOD FORCING/JET DYNAMICS WILL BRING HEAVY RAINFALL WITH
THE THUNDERSTORMS.  GIVEN THAT WE HAVE HIGH PWATS AND GOOD
FORCING...THERE WILL LIKELY BE AT THE VERY LEAST SOME POOR DRAINAGE
STREET FLOODING.  ALSO...MAY BE SOME LOCALIZED FLASH FLOODING WHERE
STORMS CAN TRAIN.  CONTEMPLATING A FLASH FLOOD WATCH FOR PORTIONS OF
THE REGION...BUT WILL AWAIT 12Z GUIDANCE SUITE BEFORE MAKING ANY
DECISIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
TONIGHT...
THE COLD FRONT OVER NEW YORK MOVES INTO SOUTHERN NEW ENGLAND. AS
THE SUPPORTING UPPER TROUGH CONTINUES TO DIG...THE UPPER FLOW WILL
BECOME MORE NORTHERLY AND PROVIDE LESS OF A PUSH TO THE FRONT...SO
WE EXPECT THE FRONT TO SLOW AS IT MOVES ACROSS OUR AREA.

STRONG JET DYNAMICS WILL BE IN PLACE WITH SOUTHERN NEW ENGLAND
UNDER THE RIGHT ENTRANCE REGION OF THE UPPER JET. INCREASING LOW
LEVEL FLOW WITH A 30 KNOT 850-MB JET DEVELOPING OVER THE COASTAL
PLAIN. PRECIPITABLE WATER VALUES REMAIN HIGH WHILE INSTABILITY
DIMINISHES A LITTLE. EXPECT SHOWERS/TSTMS WITH SUFFICIENT
CONFIDENCE FOR CATEGORICAL POPS. CONTINUED CHANCE OF STRONG WIND
GUSTS EARLY IN THE NIGHT. CHANCE OF HEAVY DOWNPOURS AT ANY TIME
DURING THE NIGHT...WHICH WOULD MEAN A CHANCE OF FLASH FLOODING AS
WELL AS URBAN/POOR DRAINAGE FLOODING.

DEWPOINTS MAY DIMINISH A LITTLE IN WESTERN SECTIONS ONCE THE COLD
FRONT MOVES EAST...BUT STILL HUMID MOST PLACES DURING THE NIGHT.

FRIDAY...
COLD FRONT STARTS THE DAY OVER RI/EASTERN MASS AND WILL PROVIDE A
FOCUS FOR CONTINUED SHOWERS/TSTMS DURING THE MORNING. THERE IS
SOME CONCERN THE FRONT MAY TAP SOME OF THE TROPICAL MOISTURE FROM
THE REMNANTS OF GABRIELLE...WHICH WOULD ADD TO THE HEAVY DOWNPOUR
POTENTIAL FRIDAY MORNING.

THE FRONT MOVES OFFSHORE BY MIDDAY WITH NORTHWEST WINDS AND DRIER
AIR MOVING ACROSS THE REGION. THE SUPPORTING UPPER TROUGH WILL
LINGER OVERHEAD THROUGH THE DAY...AS WILL THE ASSOCIATED UPPER
COLD POOL. THE ADVECTION OF THAT COLDER AIR ALOFT WILL DESTABILIZE
THE AIRMASS AND SHOULD SUPPORT CUMULUS DEVELOPMENT DURING THE
AFTERNOON...POSSIBLY EVEN A FEW AFTERNOON SHOWERS NORTH OF THE
MASS PIKE.

MIXING WILL ALSO BRING 20 KNOT NORTHWEST WIND GUSTS TO THE
SURFACE DURING THE AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HEADLINES...

* HIGH PRESSURE BRINGS COOL AND DRY AIR FOR THE WEEKEND
* DRY COLD FRONTAL PASSAGE LATE SUNDAY NIGHT AND MONDAY...SLIGHT
  CHANCE OF SHOWERS
* HIGH PRESSURE RETURNS WITH COOLER AND DRIER AIR TUESDAY

OVERVIEW AND MODEL PREFERENCES...
MEDIUM RANGE MODEL SUITE IS IN RATHER GOOD AGREEMENT WITH THEIR
PREVIOUS RUNS AS WELL AS THEIR ENSEMBLE MEANS THIS MORNING. SOME
TIMING ISSUES WITH SURFACE FEATURES START COMING INTO PLAY AS ONE
WOULD EXPECT FURTHER OUT IN TIME...MAINLY AFTER THE DRY COLD
FRONTAL PASSAGE ON MONDAY AND ESPECIALLY BY THE MIDDLE OF NEXT
WEEK.

LOOKS TO BE MAINLY DRY WITH A GENERAL W-NW UPPER FLOW AND SURFACE
HIGH PRES IN PLACE. ONLY EXCEPTION IS H5 TROUGH MOVING THROUGH
SUNDAY-MONDAY TIMEFRAME ALONG WITH DRY...FAST MOVING SURFACE
FRONT...THEN CHILLY AIR MOVES IN FROM EASTERN CANADA EARLY NEXT
WEEK.

USED A BLEND OF THE PREVIOUS FORECAST WITH THE WPC GUIDANCE WHICH
BLENDED THE EC AND GEFS MEANS.

DETAILS...

FRIDAY NIGHT THROUGH SUNDAY...
EXPECT A DRY FORECAST AS HIGH PRES BUILDS ACROSS OUT OF SOUTHERN
QUEBEC. COOL POOL OF AIR MOVING ACROSS NORTHERN NEW ENGLAND WITH
H5 TEMPS DOWN TO -14C TO -16C DURING SATURDAY...AND H85 TEMPS DOWN
TO +5C TO +6C BY EVENING. TEMPS FRI NIGHT THROUGH SAT NIGHT WILL
RUN A GOOD 5 UP TO 10 DEGS BELOW SEASONAL NORMS. MAY SEE SOME
READINGS DOWN TO THE UPPER 30S ACROSS THE E SLOPES OF THE
BERKSHIRES INTO SW NH ON SAT NIGHT. ON SUNDAY...WILL SEE WINDS
SHIFT TO SW AHEAD OF FAST MOVING COLD FRONT...SO TEMPS WILL
REBOUND BRIEFLY.

SUNDAY NIGHT THROUGH MONDAY NIGHT...
COLD FRONT WITH ASSOCIATED UPPER LEVEL TROUGH WILL PUSH STEADILY
ACROSS THE REGION DURING THIS TIMEFRAME. WITH DRY FLOW IN PLACE
AHEAD OF SYSTEM...NOT EXPECTING MUCH IN THE WAY OF PRECIP. HAVE
MENTIONED SLIGHT CHANCE FOR SHOWERS ACROSS S NH AND N MA...MAINLY
NEAR AND N OF ROUTE 2. ANOTHER LOBE OF COLD AIR WORKS IN MONDAY
AFTERNOON AND NIGHT WITH H85 TEMPS DROPPING TO +2C TO +5C FROM N
TO S BY EVENING WITH COLDEST AIR REMAINING ACROSS QUEBEC AND
NORTHERN NEW ENGLAND. WITH THE GOOD COLD AIR ADVECTION...NW WINDS
WILL BE A BIT GUSTY MAINLY INLAND. MAY SEE GUSTS UP TO 20-25 MPH
DURING THE AFTERNOON. EXPECT SKIES TO BECOME MOSTLY CLEAR MON
NIGHT BUT IT WILL BE CHILLY WITH LOWS IN THE UPPER 30S TO LOWER 0S
WELL INLAND AND NORMALLY COLD SPOTS...RANGING TO AROUND 50 ALONG
THE IMMEDIATE COAST.

TUESDAY AND WEDNESDAY...
WILL SEE SOME OF THE COOLEST AIR OF THE SEASON ON TUESDAY AS
CENTER OF LARGE HIGH PRES BUILDS ACROSS NEW ENGLAND. HIGHS ONLY
EXPECTED TO REACH THE 60S. A FEW HIGHER TERRAIN SPOTS MAY NOT EVEN
REACH 60. MAY SEE SOME BRIEF GUSTY WINDS EARLY TUESDAY...BUT WILL
DIMINISH AS THE HIGH BUILDS IN. BY WEDNESDAY...LOOKS LIKE THE HIGH
WILL START TO MOVE OFFSHORE AS H85 TEMPS START TO REBOUND. EXPECT
HIGHS CLOSE TO SEASONAL NORMS.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TODAY...
AREAS OF MVFR TO LOCAL IFR IN FOG WILL BURN OFF BY MID MORNING.
OTHERWISE...EXPECT VFR CONDITIONS FOR MUCH OF THE DAY ESPECIALLY
IN RI AND EASTERN MASS. SOUTHWEST WINDS WILL INCREASE MIDDAY AND
AFTERNOON WITH POTENTIAL FOR GUSTS TO AROUND 25 KNOTS. SHOWERS AND
THUNDERSTORMS WILL BE DEVELOPING IN THE CT VALLEY IN THE AFTERNOON
AND SHOULD WORK EAST TO THE WORCESTER HILLS AND MERRIMACK VALLEY
DURING THE LATER HALF OF THE AFTERNOON. ANY T-STORMS CAN BRING
STRONG WIND GUSTS AND HEAVY DOWNPOURS ALONG WITH BRIEF IFR
CONDITIONS.

TONIGHT...
SHOWERS AND TSTMS MOVE ACROSS THE REGION WITH AREAS OF IFR VSBYS
AND MVFR CIGS. HEAVY RAIN AND STRONG WIND GUSTS ARE POSSIBLE WITH
ANY TSTMS. THE COLD FRONT CAUSING THIS WEATHER WILL CROSS SOUTHERN
NEW ENGLAND AFTER MIDNIGHT WITH WINDS SHIFTING NORTHWEST IN
WESTERN AND CENTRAL SECTIONS OVERNIGHT.

FRIDAY...
THE COLD FRONT MOVES OFFSHORE DURING THE MORNING. EXPECT WINDS
EITHER AT NORTHWEST OR BECOMING NORTHWEST DURING THE MORNING.
LINGERING SHOWERS/TSTMS IN RI AND EASTERN MASS IN THE MORNING WITH
LOWERED CIGS/VSBYS. CONDITIONS IMPROVE TO VFR ALL AREAS BY
AFTERNOON. NORTHWEST WINDS WILL GUST TO AROUND 20 KNOTS DURING THE
AFTERNOON.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF. LOWER CONFIDENCE ON EXACT
TIMING OF SHOWERS/TSTMS THIS EVENING/TONIGHT.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF BUT LOW CONFIDENCE ON
TIMING THE ARRIVAL OF TSTMS.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...

FRIDAY NIGHT...MODERATE CONFIDENCE. MAINLY VFR. PATCHY FOG
DEVELOPS AFTER MIDNIGHT WITH MVFR-IFR VSBYS ACROSS VALLEYS AND
NORMALLY SUSCEPTIBLE AREAS. NW WIND GUSTS 15-20 KT EARLY.

SATURDAY AND SUNDAY...HIGH CONFIDENCE. VFR. MAY SEE GUSTS UP TO 15
KT INLAND ON SATURDAY. PATCHY FOG WELL AFTER MIDNIGHT UNTIL
DAYBREAK WITH LOCAL MVFR-IFR VSBYS.

SUNDAY NIGHT-MONDAY...MODERATE TO HIGH CONFIDENCE. MAINLY VFR.
DRY COLD FRONT APPROACHES SUN NIGHT WITH WIDELY SCT SHOWERS
AND LOCAL MVFR CIGS/VSBYS POSSIBLE ACROSS N OF ROUTE 2 IN N MA AND
INTO S NH. WIND SHIFT TO NW BY MIDDAY WITH GUSTS UP TO 20 KT
POSSIBLE.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH FRIDAY/...HIGH CONFIDENCE.

TODAY...
QUIET START WITH PATCHY MORNING FOG. WINDS WILL INCREASE FROM THE
SOUTHWEST DURING THE DAY WITH POTENTIAL FOR 25 KNOT SOUTHWEST WIND
GUSTS DURING THE AFTERNOON. IN ADDITION...EXPECT 5-6 FOOT SEAS ON
THE OUTER WATERS AND ON RI SOUND. SMALL CRAFT ADVISORY HAS BEEN
EXPANDED TO COVER ALL OF OUR WATERS FOR TODAY.

TONIGHT...A COLD FRONT APPROACHES FROM THE WEST. SHOWERS AND
THUNDERSTORMS SPREAD OVER THE WATERS. EXPECT POOR VISIBILITY IN
HEAVY DOWNPOURS AND AREAS OF FOG. POTENTIAL FOR SOME WIND GUSTS
OVER 35 KNOTS.

FRIDAY...COLD FRONT MOVES ACROSS THE WATERS. WIND DIRECTION SHIFTS
FROM SOUTHWEST TO NORTHWEST WITH WIND GUSTS AROUND 20 KNOTS.
EXPECT CONTINUED 5-6 FOOT SEAS ON THE OUTER WATERS ALTHOUGH WITH A
DIMINISHING TREND LATER IN THE DAY.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...

MODERATE TO HIGH CONFIDENCE THROUGH PERIOD.

FRIDAY NIGHT...NW WINDS GUSTING UP TO 20 KT BEHIND DEPARTING
FRONT. SWELLS FROM GABRIELLE UP TO 5-6 FT ON THE OUTER WATERS.

SATURDAY...NW WINDS DIMINISH AS HIGH PRES BUILDS IN. LEFTOVER
SWELL AROUND 5 FT ON THE OUTER WATERS SHOULD SUBSIDE BY MIDDAY.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...WINDS AND SEAS BELOW SMALL
CRAFT CRITERIA.

MONDAY...SW WINDS WINDS MAY GUST UP TO 20 KT...SHIFTING TO NW AS
COLD FRONT PASSES. SEAS MAY APPROACH 5 FT ON THE OUTER WATERS LATE
IN THE DAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     ANZ232>234.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ230-
     231-236-251.
     SMALL CRAFT ADVISORY UNTIL 7 AM EDT FRIDAY FOR ANZ235-237.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ250-254>256.

&&

SYNOPSIS...WTB/EVT
NEAR TERM...FRANK
SHORT TERM...WTB
LONG TERM...EVT
AVIATION...WTB/EVT
MARINE...WTB/EVT
Hazardous weather outlook, Sep 12, 11:17 AM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1117 AM EDT THU SEP 12 2013

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-131530-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1117 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS INTERIOR
SOUTHERN NEW ENGLAND. THE PRIMARY TIME OF CONCERN IS BETWEEN 5 AND
10 PM THIS EVENING. THE MAIN THREATS WILL BE DAMAGING STRAIGHT
LINE WIND GUSTS WITH A SECONDARY CONCERN OF HAIL.

THE MAIN COMPLEX OF SHOWERS AND THUNDERSTORMS WILL PROBABLY NOT
ARRIVE ONTO THE COASTAL PLAIN UNTIL LATE THIS EVENING. BY
THEN...ANY STORMS WILL PROBABLY REMAIN BELOW SEVERE LIMITS BUT
CAN/T RULE OUT A STORM WITH GUSTY WINDS.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY RESULT IN POOR
DRAINAGE STREET FLOODING. THERE ALSO IS THE POTENTIAL FOR A
LOCALIZED FLASH FLOOD EVENT IF THUNDERSTORMS CAN TRAIN OVER A
SPECIFIC REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-131530-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1117 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE LATE
TONIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Sep 12, 9:37 AM EDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
937 AM EDT THU SEP 12 2013

MAZ004-026-NHZ015-121415-
NORTHWEST MIDDLESEX COUNTY-NORTHERN WORCESTER-WESTERN AND CENTRAL
HILLSBOROUGH-
937 AM EDT THU SEP 12 2013

AT 937 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER TEMPLETON...OR 12 MILES EAST OF ORANGE...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...GARDNER...ATHOL...PEPPERELL...GROTON...
WINCHENDON...LUNENBURG...TOWNSEND...TEMPLETON...WESTMINSTER...
SHIRLEY...ASHBURNHAM...BARRE...NEW IPSWICH...BROOKLINE...
HUBBARDSTON...WILTON...PRINCETON AND ASHBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4261 7157 4241 7212 4256 7224 4271 7200
      4271 7193 4275 7194 4282 7183
TIME...MOT...LOC 1337Z 238DEG 34KT 4254 7207

KJC
Special weather statement, Sep 12, 10:35 AM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1035 AM EDT THU SEP 12 2013

CTZ002>004-MAZ002>005-008>012-026-NHZ011-012-015-122000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...
PETERBOROUGH...WEARE
1035 AM EDT THU SEP 12 2013

...A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE LATE TODAY AND
THIS EVENING ALONG WITH A LOCALIZED FLOOD THREAT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN
AREAL COVERAGE THROUGH THE AFTERNOON ACROSS INTERIOR SOUTHERN NEW
ENGLAND. A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE...WITH
THE BEST CHANCE OF THIS BETWEEN 5 AND 10 PM. THE MAIN CONCERN
WILL BE FOR LOCALIZED STRONG TO DAMAGING WIND GUSTS WITH HAIL A
SECONDARY CONCERN.

HEAVY RAIN WITH THE STRONGER STORMS WILL LIKELY RESULT IN AREAS OF
POOR DRAINAGE STREET FLOODING. IN ADDITION...IF STORMS CAN TRAIN
OVER A SPECIFIC AREA THERE WILL BE A VERY LOCALIZED FLASH FLOOD
THREAT.

FRANK
Special weather statement, Sep 12, 1:12 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
112 PM EDT THU SEP 12 2013

MAZ002>004-010-026-NHZ011-015-121800-
WESTERN FRANKLIN-EASTERN FRANKLIN-NORTHWEST MIDDLESEX COUNTY-NORTHERN
WORCESTER-EASTERN HAMPSHIRE-CHESHIRE-WESTERN AND CENTRAL
HILLSBOROUGH-
112 PM EDT THU SEP 12 2013

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER WHATELY...OR 8 MILES NORTHWEST OF
AMHERST... MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FITCHBURG...AMHERST...NORTHAMPTON...GREENFIELD...ORANGE...JAFFREY...
DEERFIELD...GARDNER...ATHOL...WINCHENDON...LUNENBURG...TOWNSEND...
MONTAGUE...TEMPLETON...WESTMINSTER...PETERBOROUGH...ASHBURNHAM...
RINDGE...HADLEY AND NEW IPSWICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY AFTERNOON FOR SOUTHERN NEW HAMPSHIRE...NORTHERN CONNECTICUT
AND  MASSACHUSETTS.

LAT...LON 4248 7277 4290 7198 4264 7172 4232 7265
      4237 7269 4237 7267 4241 7267 4241 7270
      4245 7270 4245 7274
TIME...MOT...LOC 1711Z 239DEG 49KT 4244 7262

KJC
Special weather statement, Sep 12, 1:15 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
115 PM EDT THU SEP 12 2013

MAZ004-005-026-NHZ012-015-121800-
NORTHWEST MIDDLESEX COUNTY-CENTRAL MIDDLESEX COUNTY-NORTHERN
WORCESTER-EASTERN HILLSBOROUGH-WESTERN AND CENTRAL HILLSBOROUGH-
115 PM EDT THU SEP 12 2013

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER FITCHBURG...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOWELL...NASHUA...LEOMINSTER...FITCHBURG...CHELMSFORD...DRACUT...
MERRIMACK...HUDSON...WESTFORD...GARDNER...MILFORD...PELHAM...
PEPPERELL...TYNGSBOROUGH...AMHERST...GROTON...LUNENBURG...TOWNSEND...
LITCHFIELD AND LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY AFTERNOON FOR SOUTHERN NEW HAMPSHIRE...NORTHERN CONNECTICUT
AND  MASSACHUSETTS.

LAT...LON 4283 7143 4282 7138 4280 7136 4278 7136
      4277 7135 4276 7127 4274 7125 4270 7125
      4245 7184 4259 7198 4290 7145
TIME...MOT...LOC 1714Z 234DEG 40KT 4258 7182

KJC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:43 PM EDTSpecial Weather StatementBOXHillsborough92 min
Sep 11, 8:59 PM EDTSpecial Weather StatementBOXHillsborough46 min
Sep 11, 9:59 PM EDTSpecial Weather StatementBOXHillsborough31 min
Sep 12, 1:15 PM EDTSpecial Weather StatementBOXHillsborough45 min
Sep 12, 1:31 PM EDTSevere Thunderstorm WarningBOXCheshire, Hillsborough59 min
Sep 12, 1:47 PM EDTFlash Flood WatchBOXCheshire, Hillsborough8 hr
Sep 12, 2:00 PM EDTSpecial Weather StatementBOXCheshire45 min
Sep 12, 2:10 PM EDTSevere Thunderstorm WarningBOXCheshire, Hillsborough65 min
Sep 12, 2:25 PM EDTFlash Flood WarningBOXCheshire3 hr
Sep 12, 2:53 PM EDTAreal Flood AdvisoryBOXCheshire, Hillsborough3 hr
Sep 12, 3:01 PM EDTSpecial Weather StatementBOXCheshire44 min
Sep 12, 3:32 PM EDTSpecial Weather StatementBOXCheshire28 min
Sep 12, 4:10 PM EDTSpecial Weather StatementBOXCheshire35 min
Sep 12, 4:17 PM EDTFlash Flood WarningBOXCheshire5 hr
Sep 12, 4:40 PM EDTSpecial Weather StatementBOXHillsborough50 min
Sep 12, 5:00 PM EDTSevere Thunderstorm WarningBOXHillsborough45 min
Sep 12, 5:20 PM EDTFlash Flood WarningBOXHillsborough4 hr
Sep 12, 6:48 PM EDTAreal Flood AdvisoryBOXCheshire3 hr
Sep 12, 6:50 PM EDTSpecial Weather StatementBOXHillsborough40 min
Sep 12, 7:31 PM EDTAreal Flood AdvisoryBOXHillsborough4 hr

Nearby

Flash Flood Warnings in New Hampshire, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.